Alert archive / Michigan / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 15, NWS Gaylord, MI

July 11, 2010Alpena County, Presque Isle County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 11, 2010, 1:57 PM EDT for Alpena County, Presque Isle County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2010, 1:57 PM EDT (17:57 UTC)
Expired
Jul 11, 2010, 2:45 PM EDT
In force
48 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alpena County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 91 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:52 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 11, 1:52 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
152 PM EDT SUN JUL 11 2010

.SYNOPSIS.../ISSUED AT 357 AM/

HIGH PRESSURE OVER THE ERN OHIO VALLEY WILL PROVIDE SOUTHWEST
BREEZES AND WARM TEMPERATURES TODAY. THOUGH MOST AREAS WILL
REMAIN DRY...A FEW SHOWERS AND STORMS WILL DEVELOP AGAIN THIS
AFTERNOON ACROSS NE LOWER AND E UPPER MICHIGAN.

A COLD FRONT WILL PUSH INTO THE AREA TONIGHT AND MONDAY. THIS
FRONT WILL PROVIDE A GOOD CHANCE FOR SHOWERS AND STORMS LATE
TONIGHT THROUGH MONDAY. SOME RAIN SHOWERS COULD LINGER INTO
TUESDAY...BUT GENERALLY DRY CONDITIONS ARE EXPECTED BY MIDWEEK.

&&

.SHORT TERM.../ISSUED AT 1030 AM/...THIS AFTERNOON

PER OUR EARLY MORNING DISCUSSION...THE MAIN FORECAST QUESTION FOR
THE AFTERNOON REMAINS CONVECTIVE DEVELOPMENT -- INCLUDING THE
LOCATION...COVERAGE...AND INTENSITY.

MORNING SURFACE ANALYSIS SHOWS RIDGING OVER THE ERN OHIO VALLEY...
WITH A SLOW MOVING FRONT SNAKING FROM WRN LAKE SUPERIOR...SW ACROSS
SRN MN...TO KS. BETWEEN THESE FEATURES...A DECENT PUSH OF MOISTURE
IS NOTED WITH SURFACE DEW POINTS GENERALLY IN THE 60S. THOUGH SAID
FRONT WILL REMAIN WEST TODAY...SCATTERED SHOWERS/STORMS ARE ONCE
AGAIN EXPECTED BY EARLY-MID AFTERNOON FOR SOME THANKS TO DAYTIME
HEATING...LAKE BREEZE CONVERGENCE...AND TERRAIN INFLUENCES. WITH
BOUNDARY LAYER FLOW A BIT STRONGER AND ORGANIZED FROM THE SW...THE
GENERAL IDEA FOR THE BEST CONVERGENCE TO EXPAND INTO NE LOWER (AS
COMPARED TO YESTERDAY) SEEMS REASONABLE. LAKE BREEZES OFF LAKE
HURON WILL PROVIDE THE NECESSARY LOW LEVEL SUPPORT...WITH 950 MB
WINDS AROUND 10 KTS /AND THEREFORE SUFFICIENTLY WEAK FOR LAKE
BREEZE FORMATION/. CURRENT FORECAST SHOWING SCATTERED CONVECTION
ALONG AND EAST OF US-127/I-75 CORRIDORS AFTER 18-20Z LOOKS VERY
REASONABLE. ACROSS MUCH OF NW LOWER...SW WINDS WILL MAINTAIN THE
USUAL STABLE LAKE SHADOW OFF LAKE MICHIGAN. ACROSS ERN UPPER...
THOUGH LAKE BREEZE CONVERGENCE IS NOT EXPECTED...STRONGER INFLOW
AHEAD OF APPROACHING COLD FRONT WILL JUSTIFY A RISK FOR CONVECTION
BY LATE AFTERNOON. WILL BEEF UP FORECAST SLIGHTLY IN THIS RESPECT.

12Z APX SOUNDING QUITE SIMILAR TO YESTERDAY. FREEZING LEVEL IS A
BIT LOWER /NEAR 12 KFT/...THOUGH WBZ IS HIGHER. AN AFTERNOON
PARCEL OF 85/62 PROVIDES ABOUT 800 J/KG MLCAPE -- SLIGHTLY LESS
THAN YESTERDAY -- THOUGH STILL SUFFICIENT FOR AFTERNOON
CONVECTION.

LIKE YESTERDAY...ANY STORM THAT DEVELOPS COULD BE A HAIL PRODUCER
-- PARTICULARLY ACROSS NE LOWER. THOUGH INSTABILITY APPEARS TO BE
SLIGHTLY LESS...FREEZING LEVELS ARE ALSO LOWER. SEVERE WEATHER
SHOULD BE EXCEPTION RATHER THAN THE RULE.

SO OVERALL...THE GOING FORECAST SEEMS TO BE HAVE A VERY GOOD
HANDLE ON SITUATION AND FEW NET CHANGES ARE ANTICIPATED. LOOK FOR
PARTLY TO MOSTLY SUNNY SKIES...SCATTERED STORMS IN SOME AREAS BY
MID AFTERNOON...WITH HIGHS IN THE 80S. SUMMER. ENJOY.

SMITH

&&

.LONG TERM.../ISSUED AT 357 AM/...TONIGHT AND BEYOND

TONIGHT-MONDAY...THE MAIN SHOW HASN'T EVEN ARRIVED YET. STILL SOME
MODEL DIFFERENCES REGARDING THE STRENGTH OF THE SOUTH DAKOTA LOW
PRESSURE AS IT TRACKS ACROSS SRN/CENTRAL LOWER MICHIGAN OVERNIGHT.
THIS RESULTS IN TIMING DIFFERENCES ON THE FRONTAL PASSING THROUGH
MONDAY. MAIN IDEA IS FOR AFTERNOON CONVECTION TO DIE OFF IN THE
EVENING...WHILE UPPER TROUGH BRINGS WEAK-MODEST H8-H5 -DIVQ AHEAD OF
COLD FRONT...ACROSS MAINLY EASTERN UPPER...ALONG WITH A PERIOD
STRONGER MID LEVEL WINDS. FEEL THAT WHATEVER CONVECTION FIRES THERE
IN THE AFTERNOON...WILL EITHER INCREASE IN COVERAGE...OR DIE OFF FOR
A PERIOD...BEFORE RE-FIRING AHEAD OF THE FRONT. 0-6KM BULK SHEAR
DOES APPROACH 40KTS...SO MAYBE MORE OF A DAMAGING WIND THREAT THERE.
LESS OVERALL SHEAR ACROSS NRN LOWER AS THE FRONT APPROACHES AFTER
WELL AFTER MIDNIGHT...BUT CERTAINLY SEE A FAIRLY SOLID BAND OF RAIN
WITH A FEW EMBEDDED STORMS ENCROACHING ON THE NW HALF OF LOWER
MICHIGAN. INSTABILITY WILL WANE THROUGH THE NIGHT...FOR LESS OF A
THUNDER/SEVERE THREAT. FRONT PLODS SE ACROSS THE REMAINDER OF NRN
LOWER THROUGH MONDAY...AND SHOULD BE EXITING THE SE CWA BY 21Z OR
SO. THIS ALLOWS FOR A LITTLE TIME FOR THE POSSIBILITY OF RENEWED
INSTABILITY WITH DAYTIME HEATING...PROVIDED CLOUDS ARE NOT AROUND.
TOO DIFFICULT TO TELL AT THIS POINT...BUT THAT WILL BE THE MAIN
CONCERN FOR MONDAY. FOR NOW...WILL GO RAIN LIKELY WITH A CHANCE FOR
SOME THUNDERSTORMS.

MONDAY NIGHT AND TUESDAY...QUESTIONS STILL ABOUND CONCERNING THE
FRONTAL POSITIONS/WIND REGIME FOR THIS TIME PERIOD. NAM SEEMS TO BE
THE FAR OUTLIER...WHILE THERE IS MORE CONSISTENCY WITH THE OTHER
MODELS...AND WILL GEAR THE FORECAST WITH A PROGRESSIVELY EXITING
FRONTAL BOUNDARY. NEVERTHELESS...WILL HANG ONTO SMALL CHANCES FOR
SHOWERS ACROSS NRN LOWER DURING THIS TIME FRAME. OTHERWISE...LOOK
FOR IMPROVING CONDITIONS. WHILE OVERALL HIGHER PRESSURE WILL BE
ENTERING THE REGION...WITH LESS HUMIDITY...WE'LL STILL HAVE A SUMMER
TIME AIR MASS IN PLACE. THE STRONGER CONVECTION WILL BE WELL TO OUR
SOUTH...BUT SOME THUNDER WILL BE FIRING OFF ACROSS THE THUMB...SO
NOT TOO FAR FROM OUR SE COUNTIES.

LATER PERIODS...TUESDAY NIGHT ONWARD...MID LEVEL HEIGHTS BUILD OVER
THE REGION AND WE GO BACK INTO A WARM UP. HIGHS WILL LIFT WELL INTO
THE 80S AGAIN...WHILE WE AWAIT THE NEXT COLD FRONT AND POTENTIAL
SHOWERS/STORMS LATE WEDNESDAY NIGHT AND THURSDAY. MORE SHOWERS AND
STORMS ARE POSSIBLE FOR THE WEEKEND.

SMD

&&

.MARINE.../ISSUED AT 357 AM/

SW WINDS WILL INCREASE OUT AHEAD OF AN APPROACHING COLD FRONT. GUSTS
UP TO 20 KNOTS ARE POSSIBLE INTO TONIGHT IN THE COASTAL CONVERGENCE
REGIMES...NEARSHORE WATERS ALONG LAKE MICHIGAN...AS WELL AS INTO THE
ST MARY'S RIVER SYSTEM. FRONT COMES THROUGH LATE TONIGHT IN
WHITEFISH BAY...THEN PROGRESSES ACROSS THE REMAINDER OF THE
NEARSHORE WATERS THROUGH MONDAY. WINDS WILL SHIFT OUT OF THE NORTH
AND NORTHWEST...WITH GUSTS TO 20 KNOTS AGAIN POSSIBLE ACROSS MOST OF
THE NEARSHORES. FEEL THAT THE OVERLAKE STABILITY IS TOO STRONG TO
ALLOW FOR SMALL CRAFT ADVISORY WINDS AT THIS POINT...BUT NOT OUT OF
THE QUESTION DUE TO UNCERTAINTIES SURROUNDING FRONTAL EVOLUTION.

SCATTERED SHOWERS AND STORMS WILL FIRE ONCE AGAIN ACROSS NE LOWER
AND LIFT OUT OVER LAKE HURON. THIS IS ALSO POSSIBLE ACROSS WHITEFISH
BAY/NRN ST. MARY'S RIVER INTO THIS AFTERNOON-TONIGHT. A FEW OF THE
STRONGER STORMS MAY CONTAIN MODERATELY SIZED HAIL...AND THERE IS A
SMALL CHANCE FOR STRONG THUNDERSTORM WINDS ACROSS WHITEFISH BAY AND
THE NRN ST MARYS. LOCALLY HIGHER WIND/WAVES CAN BE EXPECTED IN ANY
STORM. POSSIBLE LINGERING SHOWERS INTO TUESDAY NEAR THE SAGINAW
BAY...OTHERWISE QUIETER BOATING CONDITIONS ARE EXPECTED TO DEVELOP.

SMD

&&

.AVIATION.../ISSUED AT 143 PM/...VALID FOR 18Z TAFS

DAYTIME HEATING AND AMPLE LOW LEVEL MOISTURE WILL GIVE RISE TO
SCATTERED THUNDERSTORMS THIS AFTERNOON ACROSS NE LOWER...INCLUDING
VICINITY OF APN. FARTHER WEST...A MORE STABLE FLOW OFF OF LAKE
MICHIGAN WILL KEEP TVC/PLN DRY THROUGH THE AFTERNOON. AS A COLD
FRONT APPROACHES TONIGHT...SHOWERS AND STORMS WILL INCREASE FROM
THE WEST...LIKELY REACHING PLN/TVC 05-06Z...AND APN CLOSER TO 09Z.
AREAS OF MVFR CEILINGS/VSBYS WILL ACCOMPANY THIS CONVECTION...
LIKELY CONTINUING INTO MON. SW BREEZES WILL BECOME N/NW BEHIND
THE FRONT EARLY MON.

SMITH

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jul 11, 11:30 AM EDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1130 AM EDT SUN JUL 11 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
121200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1130 AM EDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS PARTS OF NORTHEAST LOWER AND EASTERN UPPER MICHIGAN. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE BETWEEN 2 PM AND 10 PM EAST OF I-75
IN NORTHERN LOWER MICHIGAN.

WIDESPREAD SEVERE WEATHER WILL NOT OCCUR. HOWEVER...A FEW OF THE
STRONGER STORMS MAY BE SEVERE...PRODUCING HAIL UP TO ONE INCH IN
DIAMETER AND WIND GUSTS OF 50 MPH.

ADDITIONAL ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THE NIGHT...
BUT SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY...MAINLY FOR NORTHERN
LOWER MICHIGAN. THERE IS A SLIGHT CHANCE THAT A FEW STORMS MAY
BECOME SEVERE NEAR THE SAGINAW BAY REGION. LARGE HAIL WOULD BE
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. REPORTS OF SEVERE WEATHER ARE
ALWAYS APPRECIATED AT THE NATIONAL WEATHER SERVICE.

SMITH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:14 PM EDTSpecial Marine WarningAPX43 min
Jul 11, 4:08 PM EDTSpecial Marine WarningAPX65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.